Browse

You are looking at 1 - 10 of 133 items for :

  • Refine by Access: All content x
Clear All
Open access

Darija Tudor, Iva Kolombo, Ana Tot, Drasko Cikojevic, Marko Simunovic, and Veselin Skrabic

Summary

This is a case report of a child with chronic hyponatremia due to the syndrome of inappropriate antidiuretic hormone secretion (SIADH) as a paraneoplastic manifestation of olfactory neuroblastoma (OFN). We hereby report a clinical presentation as well as a pragmatic approach to one of the most common electrolytic disorders in the pediatric population and have emphasized the necessity of involving the sinonasal area in the diagnostic procedure while evaluating possible causes of SIADH. This report indicates that the chronicity of the process along with the gradual onset of hyponatremia occurrence is responsible for the lack of neurological symptoms at the moment of disease presentation.

Learning points

  • Hyponatremia is not infrequently attributed to SIADH.

  • Paraneoplastic syndromes are uncommon but they should be considered in the differential diagnosis of pediatric SIADH.

  • Chronic insidious hyponatremia may not be associated with clear neurological symptoms despite its severity.

Open access

Priya Darshani Chhiba and David Segal

Summary

Recombinant human growth hormone therapy (rhGH) has been available since 1985 for a variety of conditions and has expanded the indications for rhGH therapy and the number of patients receiving therapy. The very nature of the therapy exposes individuals to years of injections. There are a number of well-known adverse events, however, a lesser-known and rarely reported adverse event of rhGH therapy is localized lipoatrophy. We report nine cases of localized lipoatrophy during rhGH therapy accounting for 14.5% of patients taking rhGH presenting to a single centre for routine follow-up over just a 2-month period. The development of localized lipoatrophy does not appear to be age, indication or dose-related but rather related to repeated administration of rhGH into a limited number of sites. The most likely putative mechanism is the local lipolytic action of growth hormone (GH) itself, although the possibility of an excipient-based interaction cannot be excluded. Given the high prevalence of this adverse event and the potential to prevent it with adequate site rotation, we can recommend that patients be informed of the possible development of localized lipoatrophy. Doctors and nurses should closely examine injection sites at each visit, and site rotation should be emphasized during injection technique education.

Learning points

  • There are a number of well-known adverse events, however, a lesser-known and rarely reported adverse event of rhGH therapy is localized lipoatrophy.

  • Examination of the injection sites at each visit by the treating healthcare practitioner.

  • To advise the parents/caregivers/patients to change their injection site with each injection.

  • To advise the parents/caregivers/patients to change the needles after every use.

  • For parents, caregivers and patients to self-inspect their injection sites and have a high alert for the development of lipoatrophy and to then immediately report it to their doctor.

Open access

Butheinah A Al-Sharafi, Faiza Askar, and Ahmed A Qais

Summary

A 38-year-old female was initially seen in the intensive care unit after severe postpartum hemorrhage. She was initially diagnosed to have Sheehan’s syndrome and after discharge, she was diagnosed to have a vesicovaginal fistula which initially caused a delay in diagnosing diabetes insipidus in the patient because she was having urinary incontinence. The patient had the vesicovaginal fistula repaired and was on replacement with levothyroxine, prednisone, and desmopressin. Years after her diagnosis, the patient experienced recurrent episodes of hyponatremia in the setting of desmopressin therapy. This case highlights the challenges of diagnosing diabetes insipidus in a patient with Sheehan’s syndrome and a vesicovaginal fistula, as well as the long-term management of central diabetes insipidus in a resource-limited setting.

Learning points

  • Sheehan’s syndrome is rarely associated with diabetes insipidus, and in our patient, it was initially missed due to a vesicovaginal fistula which caused urinary incontinence.

  • Water intoxication is more common in young children and older adults but can occur years after initiating treatment with desmopressin in adults and should be kept in mind when treating patients with hyponatremia who have hypopituitarism associated with diabetes insipidus.

  • Water intoxication is much more common in patients with diabetes insipidus being treated with intranasal desmopressin than in those using the oral preparations.

Open access

Reyna Daya, Faheem Seedat, Khushica Purbhoo, Saajidah Bulbulia, and Zaheer Bayat

Summary

Acromegaly is a rare, chronic progressive disorder with characteristic clinical features caused by persistent hypersecretion of growth hormone (GH), mostly from a pituitary adenoma (95%). Occasionally, ectopic production of GH or growth hormone-releasing hormone (GHRH) with resultant GH hypersecretion may lead to acromegaly. Sometimes localizing the source of GH hypersecretion may prove difficult. Rarely, acromegaly has been found in patients with an empty sella (ES) secondary to prior pituitary radiation and/or surgery. However, acromegaly in patients with primary empty sella (PES) is exceeding rarely and has only been described in a few cases. We describe a 47-year-old male who presented with overt features of acromegaly (macroglossia, prognathism, increased hand and feet size). Biochemically, both the serum GH (21.6 μg/L) and insulin-like growth factor 1 (635 μg/L) were elevated. In addition, there was a paradoxical elevation of GH following a 75 g oral glucose load. Pituitary MRI demonstrated an ES. In order to exclude an ectopic source of GH hypersecretion, further biochemical tests and imaging were done, which were unremarkable. Notably, increased uptake in the sella turcica on the 68Gallium DOTATATE PET/CT confirmed the ES as the likely source of GH secretion. As no overt lesion was noted, medical treatment (octreotide acetate) was initiated with a good clinical and biochemical response. At his 3 month follow-up, he reported an improvement in symptoms (fatigue and headache), however he still complained of low libido. Due to a persistently low testosterone level at follow-up, a long-acting testosterone was initiated. His GH level normalised, and IGF-1 has significantly reduced.

Learning points

  • The commonest cause of acromegaly is due to GH hypersecretion from pituitary adenomas (95%).

  • Acromegaly has rarely been found in patients with ES.

  • It is important to exclude a past history suggestive of pituitary apoplexy.

  • Extra-pituitary source of GH such as ectopic production of GHRH with resultant GH hypersecretion needs to be excluded.

  • In such cases, since there is no resectable mass, medical therapy is the primary treatment option.

Open access

Nobuyuki Nishi, Ken Takeshima, Shuhei Morita, Hiroshi Iwakura, Masahiro Nishi, and Takaaki Matsuoka

Summary

IgG4-related hypophysitis is an autoimmune hypophysitis associated with IgG4-related disease. Swelling of the pituitary gland is responsive to steroid therapy, but the prognosis of pituitary function after the treatment remains unclear. The present case implies that transiently improved pituitary function can re-worsen during long-term follow-up in IgG4-related hypophysitis. A 71-year-old male patient with IgG4-related hypophysitis visited a nearby hospital with malaise, anorexia, and polyuria. Pituitary dysfunction was suspected, so he was referred to our hospital for further examination. Imaging studies and laboratory data showed swelling of the pituitary gland and panhypopituitarism, which dramatically improved following steroid therapy. There was no evidence of relapsing IgG4-related disease during prednisolone tapering. Pituitary function was examined after 4 years under treatment with low-dose prednisolone; surprisingly, anterior pituitary function had worsened again. Our case suggests a need for continuous monitoring of pituitary function after steroid therapy for IgG4-related hypophysitis. This report illustrates the natural course of pituitary function in IgG4-related hypophysitis and may be informative when considering the introduction of steroid therapy.

Learning points

  • Steroid therapy is an effective first-line therapy for pituitary dysfunction and pituitary swelling in IgG4-related hypophysitis.

  • Pituitary function can worsen again during follow-up, despite transient improvement after steroid therapy in IgG4-related hypophysitis.

  • Continuous monitoring of pituitary function is necessary for IgG4-related hypophysitis, regardless of disease activity.

Open access